Medical questions & health advice by board certified doctors
"Why am I light-headed after I go to the bathroom?"
After I have a bowel movement I get really light-headed. Why would this happen? Could I have some sort of a stomach disease that I don't know about? My stomach doesn't hurt it just happens when I go the bathroom.
I think the most likely possibility is that you are having something known as a vasovagal reaction. Basically what happens in this reaction is that the vagal nerve, which controls the tone and function of the blood vessels in the body, becomes stimulated; this leads to relaxation of the blood vessels, causing pooling of blood in the legs and feet and lightheadedness. A vasovagal reaction can be caused by any sort of strong internal stimulus to the vagal nerve. Believe it or not, one of the most common stimuli that causes vasovagal reactions is defecation! Even though this is probably what is going on, you should definitely see your primary care doctor about the issue, because any case of dizziness should be worked up carefully to make sure there is not a more serious medical problem, such as a heart problem. It is also important to make sure the dizziness is not related to a medication side effect. If your doctor concludes that this is just related to a vasovagal reaction, then they will be able to give you advice on how to prevent the reaction in the future. Typically staying well hydrated, performing exercises to move blood from the legs towards the head, and avoiding certain medications can all make a big difference. Good luck!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.